Adderall Overdose: Signs, Symptoms & Treatment
What Is Adderall?
Adderall is a central nervous system (CNS) stimulant medication that is primarily prescribed to children, adolescents, and adults who have attention deficit hyperactive disorder (ADHD)1 Adderall is also sometimes prescribed to treat narcolepsy.2
Adderall is formulated with a combination of two stimulant medications— amphetamine and dextroamphetamine.3 The drug was first synthesized in 1920, and was used to help soldiers during World War II manage their fatigue and stay more alert.3 Adderall and its generic counterpart medications are formulated for oral use as tablets and extended-release capsules (Adderall XR)—both of which may be prescribed at several doses, ranging from 5 mg to up to 30 mg.1,2
While Adderall is a valuable medication for managing ADHD or narcolepsy, the drug also comes with warnings for abuse and dependence.1 It is a Schedule II controlled substance, which means that is has high potential for abuse and dependence, despite its medical uses.4,5 There are many reasons why people might misuse prescription stimulants, such as Adderall, including:6
- To increase alertness or stay awake.
- To help with concentration.
- Believing that it will help them study more efficiently for school.
- Controlling appetite and losing weight.
- Merely to experiment with a new drug.
- To use recreationally and feel a euphoric high from it.
Adderall, though it may be used safely within prescribed parameters as a pharmacotherapeutic agent, is associated with certain adverse side effects. When misused at higher than recommended doses and/or via unintended routes of use, Adderall can lead to overdose.1,2
Adderall Overdose Symptoms
If someone overdoses on Adderall, they may display several symptoms of amphetamine toxicity, including:7,8
- Exaggerated reflexes.
- Elevated body temperature.
- Rhabdomyolysis, a condition where muscle tissue breaks down.
- Fast breathing.
- Irregular heartbeat.
- Hypertension or other changes in blood pressure.
- Chest pain.
- Abdominal cramps.
- Nausea and vomiting.
Risk Factors for Adderall Overdose
In 2017, more than 2% of all drug-related overdose deaths involved prescription amphetamines, such as Adderall.9 There are certain risk factors that make an Adderall overdose more likely, however. As with some other prescription medications, your risk of overdose toxicity may increase if you:2,10
- Take a medication not prescribed for you.
- Take a medication in a way it wasn’t prescribed, such as snorting it or injecting it.
- Taking more than was prescribed.
Prior to initiating treatment with Adderall, prescribing doctors may first obtain a full medical history from you to assess for the presence of conditions such as cardiac disease.1,2 They may also ask about any family history of cardiovascular issues such as any cases of sudden death or ventricular arrhythmia In your family.1,2 The presence of certain issues such as these could increase the likelihood of someone experiencing Adderall toxicity due to the drug’s inherent cardiovascular effects.
Mixing opioids with a stimulant such as amphetamine or cocaine can lead to overdose risks that exceed those of the individual agents alone. For example, opioid confer their own risks for respiratory arrest in overdose by slowing breathing rate down. However, since stimulants like Adderall may increase the body’s oxygen requirements, simultaneously combining opioid and stimulant use could make overdose toxicity and death more likely in such a situation.13
Furthermore, mixing Adderall with certain decongestants (such as those in some cold medicines) can also increase the chance of combined drug toxicity, as some of these medications can also increase your blood pressure to dangerously high levels or cause irregular heart rhythms.10
Sometimes, when Adderall or other amphetamines are used with other medications that affect the serotonergic neurotransmitter systems in the body—a person may be at risk of developing serotonin syndrome, which can sometimes result in death. Serotonin syndrome includes symptoms like:1
- Rapid heart rate.
- Nausea and vomiting.
- Rigid muscles.
What To Do if Someone Is Overdosing on Adderall
If you believe someone is overdosing on Adderall, or any substance, immediately call 911. Once medical personnel arrive and transport the person to the hospital ER, there are several treatments that they may use to help manage amphetamine toxicity and save the person’s life. These measures may include:7,8
- Giving medication for sedation, such as benzodiazepines or barbiturates.
- Keeping the person cool in instances of hyperthermia.
- Giving the person activated charcoal in instances of recent oral overdose (when compromised mental status and/or aspiration risks are not a factor).
- Antihypertensives and other cardiac medications to manage cardiovascular risks.
- Sometimes antipsychotics may be used to augment the management of acute amphetamine intoxication.
Someone may worry that if they call for emergency treatment for someone who has overdosed on Adderall that wasn’t prescribed for them, that the person reporting the incident may get into legal trouble. However, while laws vary from one state to another, most states have Good Samaritan laws, which protect people who report overdoses – no matter the circumstances. People don’t get into legal trouble when they get medical treatment for their own or someone else’s overdose.
Be aware that Kansas, Texas, and Wyoming do not have Good Samaritan laws or any similar laws.14 However, when weighing the potential of legal charges versus the chance that someone could die, it is always better to call 911 and save their life.
Long-Term Impacts of an Adderall Overdose & Aftercare
An Adderall overdose can, in some cases, lead to long-term health issues. If the overdose is severe enough, sometimes people will experience an intracerebral hemorrhage or an ischemic stroke that could require surgical intervention and, later, other long-term care for any related adverse neurological outcomes.8
One of the more serious potential long-term problems following a stimulant overdose involves rhabdomyolysis—which may develop in connection with Adderall and other stimulant toxicity—and any subsequent damage to major organs like the kidney or heart.1,15,16
Minimizing the likelihood of overdose toxicity can help prevent these and other eventual adverse outcomes. Some means of doing so are the same for helping you avoid drug misuse and can include:10
- Only taking medications prescribed for you.
- Taking medication exactly as it is prescribed.
- Not mixing Adderall with any other substance without a doctor’s approval.
Adderall Addiction & Treatment
A substance use disorder (SUD) is a brain disorder categorized by an inability to stop using a drug despite consequences. With drugs like Adderall, a person with a SUD will exhibit at least 2 of the following symptoms over the past 12 months:17
- You take more Adderall than was originally planned.
- You have a strong desire to use Adderall.
- You take Adderall even though you know it makes a medical or psychological issue worse.
- Your use of Adderall increases conflict with your loved ones.
- Your ability to take care of your obligations at work, home, or school is diminished by your use of Adderall.
- You spend a lot of time, money, and other resources to obtain Adderall, use it, and recover from using it.
- You take Adderall in high-risk situations where your use makes the situation more dangerous.
- You make unsuccessful attempts to stop using Adderall or cut back on using it.
- You give up things that used to be important to you, such as sports or hobbies, in order to use Adderall.
- You are tolerant to Adderall and need more and more of it to keep feeling its effects.
- You display symptoms of withdrawal when you quit using it.
If you or someone you love has experienced an overdose on Adderall, it could be a sign that you should get a follow-up evaluation to see if Adderall rehab might be beneficial to you. Rehab can help you to figure out why you are misusing Adderall and work on the causes underlying your stimulant abuse. Rehab can take place in inpatient settings, where you stay 24/7, or on an outpatient basis, where you attend rehab a few hours each week. Therapy in rehab generally involves a combination of group and individual sessions, most often using behavioral therapies that target the way that you think about drugs. These behavioral therapies can give you tools to find other ways to cope with stress that don’t involve substances and find ways to resist the urge to use.